Jump to content
helplinedonate
Appala

DBS Weight Gain & Diabetes

Recommended Posts

Since my bilateral STN DBS (Vercise study) last year, my weight has gone way up & along with it my diabetes numbers have soared. I had kept it under control for  years before the DBS, but as soon as I had the DBS the numbers started climbing rapidly. Seems to be nothing  I can do to lose weight or control the A1C numbers. I attend Rock Steady boxing for 2 90-minute sessions each week, plus walking, etc., & also eat carefully (vegetarian + fish). Any comment or suggestions? Does Sinemet or Requip or other PD meds affect blood sugar?  I am glad the DBS greatly improved the very big tremor I had & bothersome dyskinesia, but the side effects are horrible (bad gait, balance, swallowing, speech, weight gain & diabetes our of control) & getting worse, and programming hasn't helped. I'm starting to feel real despair.

Edited by Appala
Added info

Share this post


Link to post
Share on other sites

First, I am very sorry for the delay in response to your question.  The system underwent an upgrade and the software change captured some questions which we have now located. Please accept our sincerest apology.

Weight gain is very common after DBS and many people gain 10-15lbs.  Carb craving and impulse control issues can also contribute.  You may consider working with your doc to wean off the dopamine agonist which can play a role in this issue.  Treatment of diabetes with medications along with exercise is also a great path forward.  Sorry for the delay.

Share this post


Link to post
Share on other sites

Thanks,  Dr. Okun. I had just about given up on you! Fortunately, I'm still interested, so better late than never, and I have an update. It's been nearly a year since I asked my question & it looked like NPF no longer had a DBS section. So I attacked the problem myself with diet improvements, more boxing,  seeing a therapist, etc. I had become quite depressed having to deal with both PD & diabetes, and what I have usually done in the past to improve my mood is to eat something sweet! I seem to crave it. I think eventually researchers will find that PD brains are sugar deficient. Anyway not easy but I actually lost over 20 pounds & felt good. Unfortunately, since the holidays the weight has been climbing again & I had to quit boxing because I fell too many times & hurt my back & hip. So I'm starting the battle all over again.  But now I've bought a tricycle on Craigslist & am riding it all over town! I have high hopes! Highly recommend trikes to others.

BTW I'm reluctant to discontinue the agonist. I only take 1 Requip at bedtime. Helps RLS & sleep. Is that amount probably okay?

Share this post


Link to post
Share on other sites

Thanks for the update and it sounds like you are doing amazing things that are positively impacting quality of life.  Agonists are ok as long as they do not cause debilitating side effects like impulse control disorders.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×